Not a Member?
Email this page
Send the page ""
to a friend, relative, colleague or yourself.
Separate multiple email address with a comma
We do not record any personal information entered above.
Thank you. Your email has been sent.
FDA urges caution about withholding opioid addiction medications from patients taking benzodiazepines or CNS depressants: careful medication management can reduce risks
This information reflects FDA's current analysis of data available to FDA concerning this drug. FDA intends to update this sheet when additional information or analyses become available.
Based on our additional review, the U.S. Food and Drug Administration (FDA) is advising that the opioid addiction medications buprenorphine and methadone should not be withheld from patients taking benzodiazepines or other drugs that depress the central nervous system (CNS). The combined use of these drugs increases the risk of serious side effects; however, the harm caused by untreated opioid addiction can outweigh these risks. Careful medication management by health care professionals can reduce these risks. We are requiring this information to be added to the buprenorphine and methadone drug labels along with detailed recommendations for minimizing the use of medication-assisted treatment (MAT) drugs and benzodiazepines together. Buprenorphine and methadone help people reduce or stop their abuse of opioids, including prescription pain medications and heroin. Methadone and buprenorphine have been shown to be effective in reducing the negative health effects and deaths associated with opioid addiction and dependency. These medications are often used in combination with counseling and behavioral therapies, and patients can be treated with them indefinitely. Buprenorphine and methadone work by acting on the same parts of the brain as the opioid that the patient is addicted to. The patient taking the medication as directed generally does not feel high, and withdrawal does not occur. Buprenorphine and methadone also help reduce cravings. Many patients with opioid dependence may also use benzodiazepines or other CNS depressants, either under a health care professionals direction or illicitly. Although there are serious risks with combining these medicines, excluding patients from MAT or discharging patients from treatment because of use of benzodiazepines or CNS depressants is not likely to stop them from using these drugs together. Instead, the combined use may continue outside the treatment setting, which could result in more severe outcomes. Health care professionals should take several actions and precautions and develop a treatment plan when buprenorphine or methadone is used in combination with benzodiazepines or other CNS depressants. These include: • Educating patients about the serious risks of combined use, including overdose and death, that can occur with CNS depressants even when used as prescribed, as well as when used illicitly. • Developing strategies to manage the use of prescribed or illicit benzodiazepines or other CNS depressants when starting MAT. • Tapering the benzodiazepine or CNS depressant to discontinuation if possible. • Verifying the diagnosis if a patient is receiving prescribed benzodiazepines or other CNS depressants for anxiety or insomnia, and considering other treatment options for these conditions. • Recognizing that patients may require MAT medications indefinitely and their use should continue for as long as patients are benefiting and their use contributes to the intended treatment goals. • Coordinating care to ensure other prescribers are aware of the patients buprenorphine or methadone treatment. • Monitoring for illicit drug use, including urine or blood screening. In August 2016, we issued a Drug Safety Communication warning about the combined use of opioid-containing pain or cough medicines with benzodiazepines or other CNS depressants. We said at that time that we would continue to evaluate the evidence regarding combined use of benzodiazepines or other CNS depressants with MAT drugs. Our subsequent review of a published study and other drug use data showed that buprenorphine and benzodiazepines frequently have been prescribed for the same patient, often by the same prescriber, and these drugs are usually dispensed by the same pharmacy. An epidemiological study from Sweden found that receiving MAT with benzodiazepines or other CNS depressants such as drugs to treat insomnia appears to increase the risk of death. Based on this information, for the methadone products, information about the interaction with benzodiazepines and other CNS depressants will be added to an existing Boxed Warning about the risks of slowed or difficult breathing and death. Expanded guidance will be added to the Warnings and Precautions section on how to manage patients in methadone treatment in Opioid Treatment Programs (OTPs) who are also taking CNS depressants. For the buprenorphine products, an existing statement in the Warnings and Precautions section will be expanded and revised to provide more detailed guidance on managing patients in buprenorphine treatment who are also taking CNS depressants.